Wisconsin, 2010

Strong Wind in Wisconsin, September 7, 2010

September 7, 2010 · NWS MKX · 14 events in 14 counties and zones

S. took an associated surface low from the Dakotas, to Lake Superior and into southern Canada.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A closed mid to upper-level low tracking across the northern U.S. took an associated surface low from the Dakotas, to Lake Superior and into southern Canada. The tight pressure gradient around this system produced strong winds across southern Wisconsin during the day. Wind gusts reached 40 to 50 mph (35 to 44 knots) in many locations. An 80 year-old Wauwatosa (Milwaukee County) man was killed in his back yard when a tree limb, estimated to weigh 1000 pounds, struck him after being blown down by the strong winds. The limb knocked the man's garage off its foundation. The highest measured wind gust reported in southern Wisconsin was 55 mph (48 knots) measured just southeast of downtown Pewaukee in Waukesha County. There were scattered reports of downed power lines due to broken tree branches falling on wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 7, 2:31 AM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Sep 7, 2:31 AM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT TUE SEP 7 2010

.SHORT TERM...

AN OCCLUDED SFC LOW PRESSURE SYSTEM WILL TRACK ACROSS
NORTHERN WI AND LAKE SUPERIOR TODAY...AND GRADUALLY WEAKEN AS IT
TRACKS INTO EASTERN ONTARIO AND QUEBEC TONIGHT. A SFC FRONT WILL
EXIT EASTERN WI EARLY THIS MORNING...AND WINDS WILL BECOME MORE
WESETRLY WITH TIME. WINDS WILL BE VERY STRONG AND GUSTY ACROSS THE
CWA TODAY.

TODAY...FORECAST CONFIDENCE...MEDIUM

MODEL FCST SNDGS IN BUFKIT SHOW WINDS OF 35KT OR GREATER AT 1000FT
AGL FOR THE MAJORITY OF THE DAY TODAY...DIMINISHING IN THE LATE
AFTERNOON AND EVENING. THE 00Z MODEL RUNS BACKED OFF ON WIND SPEEDS
A BIT FROM THE PREVIOUS RUNS. HOWEVER...THE RUC MAINTAINS STRONGEST
WINDS WITH 1000FT WINDS AROUND 45KT. WITH DEEP MIXING TO 850MB OR
HIGHER AND STEEP LOW LEVEL LAPSE RATES...IT WILL NOT BE TOO
DIFFICULT TO MIX THOSE STRONG WINDS DOWN TO THE SFC AS GUSTS. WINDS
ARE GUSTING TO 25 TO 30 KT ALREADY THIS MORNING AT 08Z...WELL BEFORE
SUNRISE AND THE GOOD MIXING. HOWEVER...A SUBTLE SFC RIDGE BEHIND THE
SFC FRONT WAS KEEPING THE WIND GUSTS DOWN BELOW 20KT. CHANGED THE
START TIME OF THE WIND ADVISORY TO BE A LITTLE EARLIER.

CURRENT 11U-3.9U SATELLITE IMAGERY SHOWED CLEARING BEHIND THE FRONT
FROM SOUTH CENTRAL WI AND BACK THROUGH NE IA AND SE MN. THEN IT
LOOKS LIKE LOWER CLOUDS WILL ROTATE AROUND THE LOW AS IT TRACKS
ACROSS WI THIS AFTERNOON. THE CLOUDS MAY INHIBIT SOME OF THE DEEP
MIXING AS THEY CROSS THE CWA FROM LATE MORNING INTO EARLY AFTERNOON.
THIS WOULD ESPECIALLY BE THE CASE ACROSS THE NORTHERN CWA WHERE THE
CLOUDS SHOULD BE THICKER. THE SOUTHERN CWA WILL STILL SEE QUITE A
BIT OF SUN AND MIXING AND THEREFORE GUSTIER WINDS.

TONIGHT...FORECAST CONFIDENCE...HIGH

LOW PRESSURE SYSTEM WILL CONTINUE TO SHIFT EAST AND CLOUDS WILL
CLEAR OVERNIGHT. 850MB TEMPS DROP INTO THE SINGLE DIGITS. LOW TEMPS
EXPECTED IN THE MID TO UPPER 40S. PRESSURE GRADIENT WILL CONTINUE TO
WEAKEN AS HIGH PRESSURE MOVES IN...WINDS WILL BE VERY LIGHT IN THE
WESTERN CWA AND DIMINISHING THROUGHOUT THE NIGHT IN THE EAST.

WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE...MEDIUM

DRY WEATHER WITH HIGH PRESSURE OVERHEAD. PLENTY OF SUNSHINE ON WED
WITH SOME SCATTERED CU POSSIBLE...THEN SOME INCREASING CLOUDS THU
AFTERNOON POSSIBLE AHEAD OF THE NEXT LOW PRESSURE SYSTEM DUE TO WEAK
WARM AIR ADVECTION. THE WAA AND A WEAK 500MB SHORTWAVE COULD PRODUCE
JUST ENOUGH LIFT TO GENERATE SOME SHOWERS IN FAR SW CWA ON THU...BUT
CONFIDENCE IS LOW. WINDS WILL BE LIGHT. HIGHS WILL BE IN THE UPPER
60S AND LOW 70S.

.LONG TERM...

FRIDAY AND SATURDAY...FORECAST CONFIDENCE...LOW TO MEDIUM

LOW PRESSURE WILL TRACK ACROSS THE UPPER MIDWEST EARLY NEXT WEEKEND.
MODELS ARE COMING INTO BETTER AGREEMENT ON A DRY THU NIGHT FOR THE
CWA...AND POSSIBLY A DRY FRIDAY. BACKED OFF ON POPS IN THE FCST FOR
THOSE TIME PERIODS...THEN KEPT THE BETTER CHANCE GOING FOR FRI NIGHT
AND SAT.

&&

.AVIATION...

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR WIZ046-047-051-052-056>060-062>072.

LM...GALE WARNING UNTIL 10 PM CDT THIS EVENING FOR LMZ643>646.

&&

SHORT/LONG TERM...13/MRC
AVIATION/MARINE...05/DAVIS
Hazardous weather outlook, Sep 7, 2:40 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 AM CDT TUE SEP 7 2010

WIZ046-047-051-052-056>060-062>072-080845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
340 AM CDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 10 AM UNTIL 7 PM FOR WEST TO
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-080845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
340 AM CDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING. EXPECT WEST
TO SOUTHWEST GALES TO 40 KNOTS THIS AFTERNOON. WINDS WILL BEGIN TO
DIMINISH LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS RETURNS FRIDAY NIGHT AND SATURDAY.

DAVIS

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Sep 7, 8:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
943 AM CDT TUE SEP 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     NON-TSTM WND GST 2 E MONROE              42.60N 89.60W
09/07/2010  M45 MPH          GREEN              WI   AWOS

&&

KUHLMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 strong wind. Local standard time, as filed.

Strong Wind, Fond du Lac

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Fond du Lac forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Law enforcement officials reported a large tree blown down by wind gusts estimated at 45 mph (39 knots) 1 mile southwest of Campbellsport.

Strong Wind, Sheboygan

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Sheboygan forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

A mesonet site in Sheboygan reported a 50 mph (44 knots) wind gust.

Strong Wind, Dodge

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Dodge forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Law enforcement officials reported tree damage due to wind gusts estimated to 39 knots (45 mph).

Strong Wind, Washington

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Washington forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

A trained spotter in West Bend estimated wind gusts to 42 knots (48 mph). A mesonet site east southeast of Jackson recorded a wind gust of 47 mph (41 knots).

Strong Wind, Iowa

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Iowa forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Law enforcement officials reported wind gusts estimated up to 39 knots (45 mph).

Strong Wind, Dane

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Dane forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Law enforcement officials reported tree damage due to wind gusts estimated up to 39 knots (45 mph).

Strong Wind, Waukesha

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Waukesha forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

A trained spotter southeast of Pewaukee measured a wind gust of 48 knots (55 mph). A mesonet site south southwest of Menomonee Falls recorded a wind gust of 39 knots (45 mph).

Strong Wind, Milwaukee

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Milwaukee forecast zone
Measured
42 kt (48 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Mesonet
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

A high school mesonet site north of Wauwatosa measured a wind gust of 42 knots (48 mph). An 80 year-old Wauwatosa man was seriously injured when a tree limb, estimated to weigh 1000 pounds, struck him in his back yard. He later died from his injuries. The limb knocked the man's garage off its foundation.

Strong Wind, Lafayette

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Lafayette forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

A mesonet site in Darlington reported a 45 mph (39 knot) wind gust.

Strong Wind, Green

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Green forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

The AWOS site at the airport in Monroe recorded a 45 mph (39 knot) wind gust.

Strong Wind, Rock

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Rock forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Law enforcement officials reported tree damage from Evansville to Milton due to wind gusts estimated up to 45 mph (39 knots).

Strong Wind, Walworth

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Walworth forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Law enforcement officials reported tree damage from wind gusts estimated up to 45 mph (39 knots).

Strong Wind, Racine

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Racine forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

A mesonet site just southwest of downtown Racine recorded a wind gust measured at 47 mph (41 knots). A second mesonet site reported a 46 mph (40 knots) wind gust.

Strong Wind, Kenosha

When
September 7, 9:00 AM CST to 5:00 PM CST
Where
Kenosha forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

The ASOS at Kenosha County Airport measured a 51 mph (45 knots) wind gust. The marine observation site near the Kenosha Harbor recorded a wind gust measured at 47 mph (41 knots).

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Milwaukee2010-09-0780MaleOutside/Open AreasDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259540, 259541, 259543, 259545, 259547, 259548, 259549, 259551, 259553, 259554, 259555, 259556, 259557, 259558.